Hail, Hamlin
- When
- September 16, 8:38 PM CST
- Where
- Hamlin County, 3.49 mi S of Stone Bridge
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.550, -97.060
A cold front initiated thunderstorms across portions of east central and northeastern South Dakota during the evening of Thursday, September 16th. A couple of these thunderstorms were robust enough to produce large to severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A cold front initiated thunderstorms across portions of east central and northeastern South Dakota during the evening of Thursday, September 16th. A couple of these thunderstorms were robust enough to produce large to severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 16, 7:05 PM CST, 1 hour 33 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 805 PM CDT Thu Sep 16 2021 .UPDATE... Issued at 801 PM CDT Thu Sep 16 2021 Overall forecast is doing fine. Did make some changes to overnight PoP forecast. It still appears that some showers/storms will clip the southern/southeastern parts of the CWA. Severe weather is still a slight risk with any storms given good shear. But, as diurnal cooling sets in behind frontal boundary, instability will become scant, and main LLJ will be focused into SE SD and MN. Temperatures look okay overall. && .SHORT TERM...(This Evening through Friday Night) Issued at 338 PM CDT Thu Sep 16 2021 Surface cold front will be making its push through northeast sd and west central mn late this afternoon/early evening. This will be the focus of shower and storm development into the evening hours. With the help of lift from a short wave trough moving in from the west tonight along with mid level caa, steep mid level lapse rates, and decent mucape/instability, the showers and storms are expected to develop over the next several hours. The issue for our region will be where they will develop in our far southern and eastern cwa. At this time, this is where the best pops are for storms with a marginal risk of severe weather. The main activity will be south of our cwa in southeast sd. The surface analysis shows a secondary area of cooler air off to our northwest late this afternoon pushing southeast. Therefore, this cooler and drier air will push in into Friday as surface high pressure builds in and winds go to less than 10 mph tonight into Friday. The winds will quickly become southeast Friday afternoon and evening as the surface high builds east and upper level heights rise over the region. This will return warmer air to the region Friday night into Saturday. Some lows may approach 40 degrees far northwest in our cwa by Friday morning. Friday will be a fall like cool day with mostly sunny skies with highs mostly in the mid 60s to the lower 70s. .LONG TERM...(Saturday through Thursday) Issued at 338 PM CDT Thu Sep 16 2021 The big challenge in this forecast period will revolve around pcpn chances early next week and temperature trends this weekend into next week. Beginning Saturday, a strong pressure gradient is progged to set up across the region as high pressure will be situated east and low pressure sets up west of the area as an upper trough begins to dig through the Pacific NW. An upper ridge will also be in place overhead at the same time which will lead to a warm and windy start to the weekend and another warm but perhaps not as windy of a day to end the weekend. Temps look to top out well above normal with daytime highs in the 80s to low 90s both days with the coolest readings basically east of the James valley on Saturday as temps stay in the mid to upper 70s. The windy and dry conditions could elevate fire weather conditions, especially on Saturday across West River zones. By late in the weekend into early Monday, the upper trough is progged to shift out into the Northern High Plains. This will push sfc features in the form of low pressure and frontal boundaries across the Dakotas. Precip chances will be on the increase initially across our eastern zones in assoc with the warm frontal passage late Sunday/early Monday. Low pressure and it's cold front is forecast to push into the area on Monday as the upper trough digs into the western Dakotas. This looks to be our best opportunity for pcpn going through the day into Monday night. There still remains some uncertainty among the various guidance with this system, so PoPs will remain in only a slight to chance category Monday going into Tuesday. The upper trough is progged to slide east of our area on Tuesday. We may see some wrap-around leftover light pcpn on Tuesday, but conditions should be trending more dry and definitely cooler. Temperature trends are expected to go from near normal on Monday to a bit below normal through the end of the period. Daytime highs in the 60s to low 70s and overnight lows in the 40s remain in the forecast beginning Tuesday through the middle part of next week. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 613 PM CDT Thu Sep 16 2021 Terminals KABR,KATY,KPIR,KMBG VFR skies/vsbys are expected through tonight at all terminals. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...TDK SHORT TERM...Mohr LONG TERM...Vipond AVIATION...TDK
Hazardous Weather Outlook National Weather Service Aberdeen SD 307 AM CDT Thu Sep 16 2021 MNZ039-SDZ003>011-015>017-033>035-170815- Traverse-Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth- Edmunds-Day-Dewey-Potter-Faulk-Stanley-Sully-Hughes- 307 AM CDT Thu Sep 16 2021 /207 AM MDT Thu Sep 16 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ046-SDZ018>023-036-037-045-048-051-170815- Big Stone-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hyde-Hand-Jones- Lyman-Buffalo- 307 AM CDT Thu Sep 16 2021 This Hazardous Weather Outlook is for west central Minnesota, central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. An isolated strong to severe storm could form along a front that passes into central and eastern South Dakota this afternoon but the greater risk for severe weather will rapidly transition to the south and east through the course of the afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Sioux Falls radar (KFSD), 110 km away, was scanning. The volume nearest the first event began at 02:36 UTC.
2 hail. Local standard time, as filed.
Hail was large enough to dent vehicles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985228, 985230.